Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Strategies for Treatment-Experienced HIVersStrategies for Treatment-Experienced HIVers
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


confused!!!
Feb 20, 2007

Poz for 16 years. Never really had a high viral load or a low CD4 count but have been on meds anyway ( invirase and epivir). Thought I would get some other points of view regarding my care so I went to 2 different HIV specialists who wanted to completely change my meds and add extra ones. No one ever said to stop and see what would happen. I have had numerous side effects---chronic diarrhea,depression,OSA,peripheral neuropathy,etc. Due to situations that have recently developed I cannot afford to pay for my medications (student loans---they are ruthless and you are powerless to stop them from collecting). A very weird thing has happened. After 3 months off medications--my viral load was 40,000!! Then 2 months later 500 and 2 months after that--get this--UNDETECTABLE. I am not sure what to think. Does this happen? I am not sure i feel better off the meds--the first 3 months were hell! But what do you think? Could i be a long term non-progressor? Why did my other HIV doctors just insist to add more meds despite stable #'s (essentially undectable with a few blips). Even though I cannot afford my meds --this latest doctor wanted me to stop anyway--so he could see if the viral load would increase and so they could genotype it. Please advise. Thank you so much.

Response from Dr. Daar

Thank you for sharing your case. I will try to address some specific issues in your case as well as general ones that may apply to others.

For you the only thing I can say is that it is hard to argue with success. You ultimately ended up on an unusual regimen relative to what we generally use today but your numbers were good. The only question might have been whether this therapy was contributing to any of your chronic symptoms such as diarrhea. I suspect the main reason that some of your providers wanted to change therapy was because you were on a somewhat unconventional regimen that potentially could have been simplified, and that some modifications might have reduced your diarrhea. At this time your viral load is undetectable off therapy, which can happen and certainly suggests that you may do very well off treatment for many years. Needless to say the true answer will come from follow-up testing over time. If you feel good and your CD4 cells are stable you certainly can be monitored off of treatment.

In more general terms there are people who started therapy many years ago on regimens that would not be considered traditional today. If the virus is fully suppressed on the regimen and there are no side effects then therapy need not be changed. However, part of the job of a provider for such an individual is to keep them informed of evolving treatment strategies and aware of therapeutic options. In addition, it is our obligation to make sure that if a patient is having side effect from treatment that they are made aware of potential regimens that may be better tolerated.

With regards to stopping therapy when virus is suppressed, the verdict is still not completely in. We do know that in most cases those who stop treatment will experience CD4 decline to the value approximating where they started. Consequently, if someone has a history of advanced disease there are serious risks associated with stopping treatment. In contrast, those who have never had low CD4 cells or symptoms of HIV stopping treatment with careful follow-up may be an option. A recent study called SMART raises some concerns about the safety of this strategy. Based upon this I believe that stopping should be done with caution and primarily in those that have a compelling reason to do so, such as if they are missing doses or experiencing difficult to manage side effects.

I hope this helps. Best, Eric


Previous
what to do to loose some weight?!
Next
KS? I REALLY need a second opinion and some advice.

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement